MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WALLFLEX BILIARY; BILIARY STENT SYSTEM FOR BENIGN STRICTURES

BOSTON SCIENTIFIC CORPORATION WALLFLEX BILIARY; BILIARY STENT SYSTEM FOR BENIGN STRICTURES
Model Number M00570360
Medical Device Problem Codes Use of Device Problem (1670); Activation Failure (3270)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/14/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Although the suspect device has been received, the evaluation has not been completed.Upon completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental mdr will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2020 that a wallflex biliary rx fully covered rmv stent was implanted to treat stones in the papilla during an endoscopic retrograde cholangiopancreatography (ercp) with stent placement procedure performed on (b)(6) 2020.Reportedly, the patient's anatomy was not tortuous and was not dilated prior to stent placement.According to the complainant, during the procedure, the stent was fully deployed; however, the distal part of the stent failed to expand.The stent was removed using rat tooth forceps and another wallflex biliary stent was used to complete the procedure.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be good.Note: according to the complainant, the wallflex biliary stent was placed to treat stones in the papilla.The wallflex biliary rx fully covered stent system rmv is indicated for palliative treatment of biliary strictures produced by malignant neoplasms, relief of malignant biliary obstruction prior to surgery and for indwell up to 12 months in the treatment of benign biliary strictures secondary to chronic pancreatitis.The device is not indicated to be placed to treat stones.
 
Event or Problem Description
It was reported to boston scientific corporation on october 05, 2020 that a wallflex biliary rx fully covered rmv stent was implanted to treat stones in the papilla during an endoscopic retrograde cholangiopancreatography (ercp) with stent placement procedure performed on (b)(6) 2020.Reportedly, the patient's anatomy was not tortous and was not dilated prior to stent placement.According to the complainant, during the procedure, the stent was fully deployed; however, the distal part of the stent failed to expand.The stent was removed using rat tooth forceps and another wallflex biliary stent was used to complete the procedure.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be good.Note: according to the complainant, the wallflex biliary stent was placed to treat stones in the papilla.The wallflex biliary rx fully covered stent system rmv is indicated for palliative treatment of biliary strictures produced by malignant neoplasms, relief of malignant biliary obstruction prior to surgery and for indwell up to 12 months in the treatment of benign biliary strictures secondary to chronic pancreatitis.The device is not indicated to be placed to treat stones.
 
Additional Manufacturer Narrative
Block h6: problem code 3270 captures the reportable event of stent failed to expand.Block h10: a wallflex biliary rx fully covered rmv stent was received for analysis; the delivery system was not returned.The stent was received fully expanded.Visual examination of the returned device found the stent cover damaged (ripped).The outer diameter (od) of the stent and the stent length were measured and were found to be within specification.No other issues were noted to the stent.The reported event of stent failed to expand cannot be confirmed as the stent was received fully expanded and within specification.A labeling review was performed, and from the information available, this device was used in a manner inconsistent with the instructions for use (ifu) / product label.The complainant reported that the device was placed to treat stones in the papilla.The ifu states, "the wallflex biliary rx fully covered stent system rmv is indicated for use in the palliative treatment of biliary strictures produced by malignant neoplasms, relief of malignant biliary obstruction prior to surgery and for indwell up to 12 months in the treatment of benign biliary strictures secondary to chronic pancreatitis", however the device was placed to treat stones which is not indicated in the ifu.The investigation findings did not lead to a clear conclusion about the cause of the reported event and the observed failure.Therefore, cause not established was selected as the most probable cause.An investigation is in place to address if the damage found in the stent cover could have a relation with the event reported "distal flange did not open".A review of the manufacturing documentation for this device revealed that no anomalies or deviations related to the event occurred during manufacturing.

Brand Name
WALLFLEX BILIARY
Common Device Name
BILIARY STENT SYSTEM FOR BENIGN STRICTURES
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key10751894
Report Number3005099803-2020-04948
Device Sequence Number3773535
Product Code PNB
UDI-Device Identifier08714729953173
UDI-Public08714729953173
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
DEN150040
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/09/2021
Device Model NumberM00570360
Device Catalogue Number7036
Device Lot Number0024403842
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/27/2020
Initial Date Received by Manufacturer 10/05/2020
Supplement Date Received by Manufacturer11/12/2020
Initial Report FDA Received Date10/28/2020
Supplement Report FDA Received Date12/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;